International Overdose Awareness Day is a day that hopes to reduce the shame and guilt that is so often associated with drug use and drinking. International Overdose Awareness Day themes include prevention and remembrance. International Overdose Awareness Day wants to provide an opportunity for people to publicly mourn for loved ones, some for the first time, without feeling guilt or shame as well as:
- To include the greatest number of people in Overdose Awareness Day events and encourage non-denominational involvement
- To give community members information about the issue of fatal and non-fatal overdoses
- To send a strong message to current and former drug users that they are valued
- To provide basic information about support services in local communities
- To start a discussion about overdose prevention and drug policy
- To prevent and reduce drug-related harm by supporting evidence-based policy and practice
- To remind us all the risks of overdose
What to wear on International Overdose Awareness Day
On International Overdose Awareness Day which is on August 31st, you can wear silver. A silver badge is the universal symbol of awareness of overdose and its effects. Wearing silver can signify the loss of someone close to you or demonstrate support to those who have lost someone. Wearing silver is meant to send a message and that message is that the every human being is of infinite value. And this infinite value removes prejudice and stigma towards those who use drugs. Wearing silver is the celebration of life.
You can also go to www.overdoseday.com to post a tribute to a loved one or friend on their tribute page.
So what is an overdose exactly?
An overdose is simply what it sounds like. Going over the normal dose and taking more than is necessary. An overdose means taking too much of a drug or combination of drugs for a body to tolerate. There are many drugs that can cause overdose and if they are less likely to cause overdose alone, they are probably more likely to cause overdose when mixed with another substance.
What drugs cause overdose?
Opiates, benzodiazepines, and alcohol can all cause overdoses. This is because all three are central nervous system depressants. This means that they all slow down the central nervous system and that includes breathing and heart rate. Too much of any mixture of these substance or any one of the substance can kill or cause permanent brain damage to the user.
Signs of depressant drug overdose on opiates (heroin, morphine, oxycodone, fentanyl, valium, Xanax, and methadone) include:
•shallow breathing or not breathing at all
•snoring or gurgling sounds (this can mean that a person’s airway is partly blocked)
•blue lips or fingertips
•floppy arms and legs
•no response to stimulus
•unrousable (can’t be woken up) unconsciousness.
If you can’t get a response from someone, don’t assume they are asleep. Not all overdoses happen quickly and sometimes it can take hours for someone to die. Action taken in those hours could save a life. This is a medical emergency: call the ambulance immediately if you can’t rouse them.
Don’t ignore gurgling and snoring. Snoring and gurgling can mean a person is having trouble breathing. With substance use, especially substances that slow down the systems of the body (benzodiazepines, opioids, GHB), snoring may indicate a serious and potentially life threatening obstruction of the airway.
Signs of alcohol intoxication to the point of overdose include:
•loss of coordination
•irregular or slow breathing (less than eight breaths a minute)
•blue-tinged or pale skin
•low body temperature (hypothermia)
•stupor (being conscious but unresponsive)
•unconsciousness (passing out).
It is also possible to overdose on stimulants such as cocaine and methamphetamine. Amphetamine overdoses increase the chance of heart attack, stroke, seizure or drug-induced psychotic episodes.
Amphetamine overdose signs and symptoms include:
•high temperature (overheating, but not sweating)
•agitation and paranoia
What to do if someone is overdosing
•stay with them and assure them everything will be okay
•if they appear unconscious, try to get a response from them (call their name).
•If you can’t get a response put them in the recovery position and call an ambulance.
•Commence first-aid. Emergency operators can give CPR instructions.
•Keep an eye on them. People can go in and out of consciousness.
•If stimulants such as amphetamines are thought to be involved, a person may feel hot, anxious or agitated. Try to move them somewhere cooler and quieter. Or try to make the place quieter.
If you know someone who has overdosed show your support on international overdose awareness day day. It is time that more light was shed on the impact addiction has not only on the drugs users but also those closest to them.
If your loved one is in need of alcohol or drug addiction treatment, please give us a call at 800-951-6135.